Colorado, 2020

Hail in Colorado, June 26, 2020

June 26, 2020 · NWS BOU · 8 events in 3 counties and zones

Severe thunderstorms produced very large hail over parts of Douglas, Logan and Sedgwick counties. Large hail up to half dollar size was observed in Douglas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced very large hail over parts of Douglas, Logan and Sedgwick counties. Large hail up to half dollar size was observed in Douglas County. Larger hail, from golfball to baseball size, damaged vehicles in Logan and Sedgwick counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 26, 8:00 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 26, 8:00 AM MST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
900 AM MDT Fri Jun 26 2020

.UPDATE...
Issued at 847 AM MDT Fri Jun 26 2020

Main concern today is the severe weather threat across the plains
this afternoon and evening with main impact of damaging winds,
large hail and even tornadoes possible. SPC has pretty much of all
of Eastern Colorado in a slight risk today which has been
expanded to include the foothills as well.

Ingredients coming together for a rather active day. Moisture has
been replenished over the plains this morning following last night's
frontal push. Surface dewpoints have risen back into the 50s across
all of the plains while precipitable water values have increased and
ranges between .70" to around an inch on the plains, as noted on
12Z DNR sounding (.85"), and on integrated PW trends from GPS.
This is about a 4 tenths jump in pw value's in the past 12 hours.
Dewpoints expected to remain in the 50s with with shallow upslope
easterly flow expected over the Front Range with surface high
pressure over Wyoming. Given the moisture today and expected pw
values around an inch, certainly some heavy rainers may produce
some street flooding and minor flood issues. Storm motions should
be quick enough given modest westerly flow to keep overall flash
flood threat on the lower side.

As for stability issues, the low clouds did not materialize
across the plains this morning except some patches of stratus
trying to advect westward over the far northeast plains at this
hour. With more heating expected this will help in the
destabilization of the airmass. Still, morning sounding at Denver
showed several inversions between 650 and 750mb so would need
about 86 degrees for surface based convection. Looks like we'll
need some help from initial outflow boundaries from
Mountain/higher terrain convection to get things to spark off on
the plains. Shear is sufficient for severe storms with mid level
flow around 30- 40kt. There is a weak trof which will pass by in
the westerly flow but QG signal is pretty weak or almost non
existent. ML CAPE values are in the 1000-1800j/kg range and
sufficient for severe storms along with strong mid level flow.

Initial convection will be over the higher terrain of the foothills
and Palmer Divide between and noon and 2 pm and then spread over
the plains from mid to late afternoon. Overall biggest threat
looks to be on the Palmer Divide with a bit higher tornado threat
there with low level convergence meeting into surface southeast
flow. Main threats will be large hail, damaging winds and heavy
rain. Overall convection will end from west to east this evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 252 AM MDT Fri Jun 26 2020

For today, a cool and moist airmass extend from the foothills and
Palmer Divide eastward across the northeast plains.  SPC has placed
a slight risk of severe thunderstorms to the south and east of
Denver, with a marginal risk elsewhere, including the Front Range
Foothills, the rest of the I-25 corridor and northeast plains.
Damaging wind and large hail the main threats, with the potential
for a weak tornado or two. Higher perceptible water will allow
for locally heavy rainfall as well.

Still expect low clouds to develop along the urban corridor this
morning then break up somewhat by late morning.  A moderate westerly
flow aloft will be over the forecast area with a weak mid level
trough stretching from southwest South Dakota into northern UT.
RAP/NAM12 forecast soundings indicate significant CAPE values
this afternoon. ML 100 CAPEs range from around 1500 j/kg in Denver
to 1900 j/kg near Akron and Limon. Favorable shear parameters to
severe thunderstorms as well with precipitable water values near
one inch. Latest RAP and HRRR runs generate thunderstorms over the
foothills around noon, then move the storms eastward across the
I-25 corridor from 1-4 pm, then the plains in from 4-10 pm. The
storms from around Denver to points east and south appear to track
more to the southeast possibly stick to the boundary layer
theta-e moisture gradient, with the storms further north driven
more with the general flow aloft and weak dynamics associated with
the mid level trough. By late this evening, there should be a
steady improvement from west to east as the airmass dries out and
stabilizes.

.LONG TERM...(Saturday through Thursday)
Issued at 330 AM MDT Fri Jun 26 2020

Medium range forecasts continue to forecast an evolving upper air
pattern which will leave northeast Colorado with a typical cycle
of sunny mornings and afternoon thunderstorms through most of the
upcoming week. Over the next 24 to 48 hours, a deep trough and
upper level low are forecast to develop over the Pacific
Northwest. As this upper level feature develops, Colorado will
come under increasing southwesterly flow aloft. After the trough
develops, medium range models are in fairly strong agreement that
it will remain in place through the first half of next week.

During that time, eastern Colorado will be under a series of
surface lee troughs that develop downstream from the mountains
and foothills. The presence of the lower surface pressure will
help draw Gulf of Mexico moisture into eastern Colorado, to
varying degrees each day. The mix of moisture, daytime heating and
airmass de-stabilization, and southwesterly winds aloft will
produce shower activity along the foothills and out onto the
plains each afternoon. Tuesday appears that it might be the day
with a little bit stronger thunderstorms than on other days since
it looks like the upper trough over the Pacific Northwest will be
ejecting over the northern and central Rockies.

Temperature-wise, afternoon highs should be around normal through
most of the week. The threat of heavy rainfall from the afternoon
thunderstorms will need to be assessed each day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 847 AM MDT Fri Jun 26 2020

Stratus did not materialize this morning at terminals with VFR
conditons remaining this morning. Expect a round of thunderstorms
this afternoon, some severe with the best window of storms between
21z-00z at local terminals. Could see ILS approaches within
thunderstorms along with strong winds up to 45kt and hail.
Surface winds expected to be east and northeast prior to onset of
convection.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Entrekin
SHORT TERM...Cooper
LONG TERM...Dankers
AVIATION...Entrekin
Hazardous weather outlook, Jun 26, 9:24 AM MST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1024 AM MDT Fri Jun 26 2020

COZ030>051-271630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1024 AM MDT Fri Jun 26 2020

...Severe Storms Possible Today...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will begin to develop over the
mountains, foothills and Palmer Divide between noon and 2 pm, and
then spread over the plains through the rest of the afternoon and
evening. Some storms may become severe over the area, especially
targeting locations over the Front Range foothills, Palmer Divide
and areas towards the Wyoming and Nebraska borders.

Upslope flow behind last nights cold front has brought in higher
moisture levels and stronger shear. The main threats will be
damaging thunderstorm winds to 70 mph, and large hail up to
golfball size. Enough shear will be present for a weak tornado or
two, especially across the Palmer Divide.  Locally heavy rainfall
can also be expected due to the higher moisture levels in the
atmosphere. Those with plans to be outdoors should remain alert,
and have a way to receive weather warnings. Storms will generally
diminish from west to east through the late evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Warmer temperatures will return over the weekend and into early
next week as the diurnal trend of scattered afternoon
thunderstorms continues from the foothills out onto the plains.
Saturday and possibly Tuesday look like days with a better chance
of strong thunderstorms, mainly across the eastern plains.
Locally heavy rain and gusty winds will be the main threats from
the general thunderstorms, with hail and strong outflow from the
stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm today especially in
the targeted areas noted above.

In the hours before

Special weather statement, Jun 26, 12:01 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Denver CO
101 PM MDT Fri Jun 26 2020

COZ036-261930-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
101 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEAR CREEK AND WEST
CENTRAL JEFFERSON COUNTIES UNTIL 130 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Harris Park, or 28 miles southwest of Denver,
moving east at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Evergreen, Aspen Park, Pine Junction, Conifer and Indian Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3945 10548 3946 10549 3951 10550 3952 10544
      3950 10542 3953 10542 3951 10541 3952 10539
      3951 10537 3950 10536 3951 10534 3957 10541
      3959 10541 3960 10546 3958 10549 3962 10548
      3965 10525 3943 10526
TIME...MOT...LOC 1901Z 267DEG 7KT 3955 10542

RPK
Special weather statement, Jun 26, 12:21 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Denver CO
121 PM MDT Fri Jun 26 2020

COZ033-035-261945-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
121 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARIMER COUNTY
UNTIL 145 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glen Haven, or 23 miles west of Fort Collins, moving east at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Estes Park, Glen Haven, Cedar Cove and Drake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Colorado.

LAT...LON 4053 10526 4053 10527 4051 10526 4034 10525
      4034 10559 4052 10557 4054 10526
TIME...MOT...LOC 1921Z 268DEG 14KT 4043 10549

RPK
Special weather statement, Jun 26, 12:48 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Denver CO
148 PM MDT Fri Jun 26 2020

COZ036-039-040-262015-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
148 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS AND CENTRAL
JEFFERSON COUNTIES UNTIL 215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of South Platte, or 21 miles southwest of Denver, moving
east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southwestern Centennial, Highlands Ranch, Littleton, Roxborough Park,
Chatfield Reservoir, Louviers, Buffalo Creek, Sedalia and South
Platte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and northeastern Colorado.

LAT...LON 3936 10530 3959 10528 3959 10494 3953 10494
      3953 10497 3952 10498 3950 10498 3949 10497
      3944 10496 3943 10494 3941 10495 3938 10495
      3936 10496
TIME...MOT...LOC 1948Z 268DEG 19KT 3948 10519

RPK

The radar

The Denver radar (KFTG), 58 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Douglas

When
June 26, 1:10 PM MST
Where
Douglas County, 0.69 mi N of Roxborough Park
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.450, -105.070

Hail, Douglas

When
June 26, 1:51 PM MST
Where
Douglas County, 1.27 mi ESE of Castle Rock
Measured
1.25 in hail
Reported by
Public
Coordinates
39.360, -104.850

Hail, Logan

When
June 26, 5:00 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.110

Hail, Logan

When
June 26, 5:02 PM MST
Where
Logan County, 0.52 mi W of Fleming
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.680, -102.840

Hail, Logan

When
June 26, 5:05 PM MST
Where
Logan County, 0.69 mi N of Fleming
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.690, -102.830

Hail, Logan

When
June 26, 5:17 PM MST
Where
Logan County, 2.5 mi WNW of Peetz
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.990, -103.140

Hail, Logan

When
June 26, 5:25 PM MST
Where
Logan County, Crook
Measured
2.75 in hail
Reported by
State Official
Coordinates
40.850, -102.800

Baseball size hail broke a car window.

Hail, Sedgwick

When
June 26, 5:55 PM MST
Where
Sedgwick County, 2.95 mi NNW of Dorsey
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.940, -102.640

Very large hail accompanied by wind gusts to 50 mph broke several car windows.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890780, 890781, 890782, 890783, 890784, 890785, 890786, 890788.